Alert archive / Colorado / Special Weather Statements in 2023
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 30, 2023, 2:21 PM MDT for Fremont County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2023, 2:21 PM MDT (20:21 UTC)
- Expired
- Jul 30, 2023, 2:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.88 in
- Wind
- 40
County Fremont County, CO
The radar
The Pueblo radar (KPUX), 103 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 2622 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
792
WWUS85 KPUB 302021
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
221 PM MDT Sun Jul 30 2023
COZ076-077-083-302045-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County Above 8500Ft CO-
221 PM MDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of north central
Fremont and southwestern Teller Counties through 245 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Guffey, or 31 miles northeast of Hayden Pass Burn Scar, moving east
at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Fremont and southwestern Teller Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3869 10524 3853 10528 3866 10548 3870 10548
3870 10528
TIME...MOT...LOC 2021Z 289DEG 7KT 3869 10544
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$
PSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 30, 11:22 AM MDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 30, 11:22 AM MDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1122 AM MDT Sun Jul 30 2023 .SHORT TERM...(Today and tonight) Issued at 343 AM MDT Sun Jul 30 2023 Key Messages: 1) Scattered showers and thunderstorms expected over the Mountains and into the adjacent Plains. 2) Thunderstorms should remain sub-severe this afternoon, however, stronger cores may produce gusty outflow winds and small hail. Currently...satellite imagery shows an upper high spinning over north central New Mexico early this morning. Radar is pretty quiet, with a few light rain showers mainly stretching from the La Garita Range into the Central Mountains. Everything has dissipated on the Plains. Temperatures remain mild, with most of the Plains in the 60s to lower 70s. Today...the upper pattern looks to remain stationary with the upper ridge drifting northeast through this afternoon. This will help transition flow more southerly, especially out over the Continental Divide. A decent vort max is forecast to lift northward out of New Mexico into western Colorado by this afternoon. Abundant moisture and lift associated with the upper vort max will lead to widespread shower and thunderstorm development over the Mountains by midday. Shear is weak, and marginal instability (CAPE values around 500-800 j/kg) will likely limit any severe weather potential this afternoon. That being said, outflow winds with gusts to near 45 mph, small hail and locally heavy rainfall will be the main storm risks with stronger cells. An elevated flash flood risk is possible on area burn scars should one take a hit. Given the southerly weak steering flows, not much movement is expected into the Plains by late afternoon. Most activity should remain along and west of I-25 through this afternoon. Temperatures will remain hot across the Plains with mid to upper 90s this afternoon. The San Luis Valley will see mid 80s. Tonight...the upper ridge will continue to drift northeast overnight. The embedded vort max will track northeast into the Palmer Divide region by morning. Model guidance has shower and thunderstorm activity stretching from the Central Mountains into the Palmer Divide through this evening, dissipating late tonight into Monday morning. For areas east of I-25 and south of Highway 50, generally dry conditions are forecast to prevail, with the southerly flow and energy keeping activity west and north. Another mild night is expected with lows falling into the mid 60s to lower 70s across the Plains. Mozley .LONG TERM...(Monday through Saturday) Issued at 343 AM MDT Sun Jul 30 2023 Key Messages: 1) Uptick in monsoon moisture and thunderstorms for the mountains through Tuesday. 2) Drying trend expected for the southwest mountains while the southeast mountains and plains see better chance of wetting rains with potential frontal intrusions late week into next weekend. Monsoon moisture tap will remain over the area through Tuesday with perturbations embedded within the flow expected to enhance thunderstorm development across the mountains both days. Given light flow aloft, storm motions will be slow with heavy rainfall and localized flash flooding the primary storm risk, especially in and near burn scars. Southerly steering currents will favor keeping storms across the mountains with a few potentially spilling over into the I-25 corridor in the late afternoon and evening. There are still some differences in the high res models on the position of a front Monday afternoon across the plains with NAMNest the farthest south, suggesting higher CAPE and a better potential for late afternoon and evening thunderstorm development across the adjacent plains as outflows come off the mountains. All other models keep the boundary farther north with drier surface dew points which limits convection and keeps it weak and high based as it moves off the mountains. Even if easterly surface winds and higher dew points of the NAM verify, deep layer shears will remain weak due to the light flow aloft within the upper high, so not expecting severe thunderstorms with this set up. Have kept pops confined to the mountains and I-25 corridor for now with the NAMNest appearing to be the outlier with the frontal position. Have leaned grids towards the warmer guidance values respectively. Tuesday looks similarly active with a stronger disturbance moving through the flow. With a bit more southwesterly flow aloft, thunderstorms will have a better chance of spreading into the southeast plains, particularly north of highway 50 where models suggest convection may evolve into convective clusters across Northeast or East Central CO Tuesday evening. Localized flash flooding will be the primary risk and El Paso/Kiowa counties could see an uptick in this risk depending on the position of the lee side surface low and frontal boundary. 0-6 km shears will be around 25 kts or less...so any severe potential will be wind related unless surface dew points verify closer to the NAM solution. If this occurs CAPE values of 2000 + J/kg could result in pulse type severe or marginally severe hail with initial updrafts or outflow mergers across the plains. Wednesday will be a transition day with a Pacific system moving up the west side of the upper high. This flattens out the northern extent of the upper ridge, resulting in westerly flow aloft across CO. Precipitable waters begin to decrease across the southwest mountains, but northern portions of the area remain under a pretty good fetch of moisture and Pacific energy. Focus for thunderstorm activity will be greatest along and north of highway 50 this day...and depending on dew point magnitude across the plains, there could be an increasing risk of strong to severe thunderstorms as deep layer shears marginally increase due to increasing flow aloft. Heavy rainfall will be the primary risk, with thunderstorms having a better chance of spreading across the southeast plains due to westerly steering currents aloft. The upper high gets shunted southward as a Pacific trough/upper low moves across the Pacific northwest and into the northern U.S. Rockies. This pushes any monsoon moisture farther south, with Colorado under westerly flow aloft and under the track of Pacific disturbances ejecting out ahead of the main western U.S. system. Frontal intrusions across the plains suggest a downward trend in temperatures towards next weekend. While westerly flow brings drier conditions into the southwest mountains late week into next weekend, easterly low level flow behind periodic frontal intrusions across the plains will bring an uptick in moisture and thunderstorm chances for the southeast mountains and plains. Temperatures may drop back to near normal out west to below normal across the plains by the week's end. -KT && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1121 AM MDT Sun Jul 30 2023 VFR conditions anticipated across much of the forecast area over the next 24 hours, including the three main TAF sites of KCOS, KPUB and KALS. MVFR conditions due to reduced CIGS and VSBY will be possible between 21z and 02z due to shower and thunderstorm activity, especially at KALS and KCOS where better precipitation chances exist. Also mentioned potential storm outflow gusts to 25-30 kt between 22z-02z for KALS and KCOS. Moore && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOZLEY LONG TERM...KT AVIATION...MOORE
Hazardous weather outlook, Jul 30, 11:15 AM MDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1115 AM MDT Sun Jul 30 2023 COZ058>089-093>099-311300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1115 AM MDT Sun Jul 30 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms are expected this afternoon and evening over the mountains and adjacent plains, mainly along and west of Interstate 25. The main thunderstorm risks will be cloud to ground lightning, outflow wind gusts near 45 mph, hail up to one half inch in diameter and locally heavy rainfall. An elevated flash flood risk is expected if a storm should move over a burn scar. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous showers and thunderstorms will be possible Monday and Tuesday with thunderstorm coverage greatest across the mountains and adjacent plain. Only isolated thunderstorms will be possible Tuesday across the southeast plains. The main thunderstorm risks will be locally heavy rainfall resulting in an elevated risk for flash flooding, especially in and near burn scars. Some brief small hail and wind gusts up to 45 mph will be possible with the stronger storms. Thunderstorm chances will decrease across the eastern San Juan mountains and San Luis Valley Wednesday through Saturday, but will increase for the southeast mountains and plains where a few strong storms will be possible. The main risk with thunderstorms will continue to be locally heavy rainfall capable of producing flash flooding. However some hail to near 1 inch in diameter and wind gusts to around 50 mph could occur with the isolated stronger storms across the plains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 27/SKELLY
In the hours before
Special weather statement, Jul 30, 1:03 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
103 PM MDT Sun Jul 30 2023
COZ065-066-301930-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
103 PM MDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of south central
Saguache County through 130 PM MDT...
At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of South Fork, or 44 miles southwest of Poncha Pass,
moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Saguache County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3785 10653 3789 10662 3807 10657 3798 10636
TIME...MOT...LOC 1903Z 216DEG 7KT 3790 10656
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PSSpecial weather statement, Jul 30, 2:12 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
212 PM MDT Sun Jul 30 2023
COZ081-082-085-302045-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
212 PM MDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of southeastern Teller
and west central El Paso Counties through 245 PM MDT...
At 212 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pikes Peak, or 11 miles west of Colorado Springs, moving southeast at
15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Western Colorado Springs, Manitou Springs and Pikes Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3882 10513 3889 10508 3886 10484 3869 10495
TIME...MOT...LOC 2012Z 302DEG 12KT 3883 10503
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
PSSpecial weather statement, Jul 30, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
221 PM MDT Sun Jul 30 2023
COZ076-077-083-302045-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County Above 8500Ft CO-
221 PM MDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of north central
Fremont and southwestern Teller Counties through 245 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Guffey, or 31 miles northeast of Hayden Pass Burn Scar, moving east
at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Fremont and southwestern Teller Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3869 10524 3853 10528 3866 10548 3870 10548
3870 10528
TIME...MOT...LOC 2021Z 289DEG 7KT 3869 10544
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
PSThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:45 PM MDT | Special Weather Statement | PUB | Fremont | 30 min |
| Jul 29, 7:09 PM MDT | Special Weather Statement | PUB | Pueblo | 36 min |
| Jul 29, 7:14 PM MDT | Flash Flood Warning | PUB | Custer, Fremont | 3 hr |
| Jul 29, 7:30 PM MDT | Severe Thunderstorm Warning | PUB | Fremont, Pueblo | 30 min |
| Jul 29, 7:47 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont, Huerfano, Pueblo | 43 min |
| Jul 29, 9:34 PM MDT | Special Weather Statement | PUB | El Paso | 26 min |
| Jul 29, 9:59 PM MDT | Special Weather Statement | PUB | El Paso | 46 min |
| Jul 30, 1:03 PM MDT | Special Weather Statement | PUB | Saguache | 27 min |
| Jul 30, 2:12 PM MDT | Special Weather Statement | PUB | Teller | 33 min |
| Jul 30, 2:52 PM MDT | Special Weather Statement | PUB | Teller | 38 min |
| Jul 30, 3:41 PM MDT | Special Weather Statement | PUB | Custer, Fremont | 34 min |
| Jul 30, 5:30 PM MDT | Special Weather Statement | PUB | Custer | 30 min |
| Jul 30, 5:40 PM MDT | Special Weather Statement | PUB | Alamosa | 35 min |
Nearby
Special Weather Statements in Colorado, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.